The compelling case for therapeutic drug monitoring of mycophenolate mofetil therapy
BACKGROUND Literature regarding acute human toxicity of mycophenolate mofetil (MMF) and enteric-coated mycophenolate sodium (EC-MPS) is limited. OBJECTIVES Our objectives were to describe all cases of overdose with MMF or EC-MPS reported to the Swiss Toxicological Information Centre (STIC) or in the literature between 1995 and 2013. Therefore, we performed an observational case-series and systematic literature search to determine circumstances, magnitude, management and outcome of overdose with MMF or EC-MPS. RESULTS Of 152,762 reports to STIC, 15 (7 pediatric) involved overdose with MMF (n = 13) or EC-MPS (n = 2). Three cases from other centers were identified from a systematic literature search. The magnitude of overdose ranged from 1.2 to 16.7 (median 2.9) times usual dose. Six (33%) MMF overdoses had attributable symptoms, which included abdominal pain, vomiting, headache and dizziness. The majority of findings were minor, although a 9-fold MMF overdose caused hypotension 8 h after ingestion and a 12.5-fold overdose caused leukopenia after 5 days. Symptoms did not occur in patients who took 2.5 times or less of their usual MMF dose. Gastrointestinal decontamination measures with activated charcoal were undertaken in one-third of cases. CONCLUSIONS Acute MMF and EC-MPS overdoses had a favorable outcome in all cases reported to STIC and in the literature.